There has been some controversy about methadone’s cardiac risk along with vigorous objections to the ACP guidelines for cardiac safety monitoring, coming mostly from advocates for methadone maintenance treatment for opiate addiction. My last post on the subject drew a blistering reply. The commenter is the author of this blog. She wrote:
Your broad assumption about methadone's cardio toxicity has yet to be proven and your talking about it like it's a given? It never fails to surprise me how easily even DOCTORS can leave their rationality and objectiveness behind, when they hear the word "methadone".
YOur writing this entry as if your assumptions about methadone are a "known fact" and it's simply not true.
Although there is widespread ignorance concerning methadone’s cardiac toxicity no informed person on either side of the debate, that I know of, denies the toxicity. What is in dispute is the degree of risk as well as whether, and how, the evidence of this risk should change practice. The evidence spans multiple levels from molecular mechanisms to clinical observations.
It’s been a while since I’ve compiled the evidence in one place so here’s a summary:
Methadone blocks the potassium channel.
An early report of torsade associated with very high doses of methadone.
Torsade and QT prolongation were common in hospitalized patients receiving methadone.
Sudden cardiac death was attributable to methadone in patients who had therapeutic (non-toxic) blood levels.
She went on to say:
The first study you mention was very poorly done, only has 17 participants and everyone in it had a dose of 400mg or more. Hardly what most people reading your blog are going to think of when they read "ordinary therapuetic dose".
That particular study (the second one linked above), a paper in the Annals of Internal Medicine, was not the basis for my comment about methadone causing cardiac problems in ordinary therapeutic doses. That comment was linked to this study (the last one linked above) showing that patients who experienced sudden cardiac death had therapeutic levels of methadone.
The recent rise in "body count" due to methadone has to do with OVERDOSES, not sudden cardiac death--and is usually in pain patients who took too much or in addicts who are not in a methadone program and they are almost ALWAYS poly drug...so bringing up the rise in methadone RELATED deaths is a poor choice. People will read your entry and believe that we have thousands of people dying because they took a small dose of methadone and their heart exploded. This is simply not the case.
Here’s a graphic from the CDC on the rise of deaths attributable to methadone as opposed to other drug poisonings.
Data from that same CDC report suggest that overdose is not the primary cause of rising deaths:
Since 1999, between 73 and 79 percent of poisoning deaths mentioning methadone have been classified as unintentional (3,202 such deaths in 2004), with an additional 11-13 percent being of undetermined intent, 5-7 percent as suicides, less than 1 percent as homicides, and about 1 percent were injuries other than poisoning.
73%-79% were classified as unintentional, not attributable to suicide or homicide. It could be argued that those deaths involved excessive use (and the CDC does refer to them as poisonings) but absent suicide or homicide what’s an overdose? Any death attributable to a drug is, in a sense, an example of excessive use. For opiates, overdose is judged by individual circumstances, there being no generalizable quantitative definition.
The commenter went on:
Posting the comment from another site about a doctor knowing methadone is to blame immediately by looking at the EKG. First, the symptoms you mention (pinpoint pupils and lethargy) happen in any overdose situation.
She was referring to my quotation from the article by James R. Roberts, MD:
The prescient clinician faced with a lethargic patient with pinpoint pupils can glance at the EKG and immediately pronounce methadone overdose.
First of all, pinpoint pupils do not “happen in any overdose situation.” If that were true pupillary examination would be of no value in identifying specific toxidromes. As it happens, some poisonings are associated with dilated pupils, such as TCA overdose. Pinpoint pupils do not prove methadone overdose, to be sure, but the electrocardiogram can be of added value. In a lethargic or comatose patient the combination of pinpoint pupils and long QT does strongly implicate methadone. Other factors that prolong the QT can be readily excluded (check the patient’s K+, Mg++ and look at their med list). TCA overdose, for example, is suggested by dilated pupils, a widened QRS and AVR pointing to the sky! There are in fact several electrocardiographic toxidromes. The whole point is that when presented with a comatose patient a rapid low tech assessment can provide powerful diagnostic information.
There is some truth in this point:
To date there has been no proof that routine EKG's, for anyone on methadone, will even HELP--and it may actually hurt many patients because of the cost. Especially considering that there is no proof that RANDOM ekg's will diagnose or help prevent this phenomenon.
True except for the cost, which is miniscule. The guidelines call for zero risk interventions. They are nothing more than drug safety monitoring recommendations. Drug safety monitoring is supported by post marketing reports, physiologic rationale and clinical judgment. Few if any drug safety monitoring recommendations are validated by RCTs that prove the benefit of the monitoring. If such high level evidence were required most FDA safety recommendations would have to be retracted.
Several letter writers expressed concern that the guidelines would produce barriers to appropriate use of methadone for patients in need of treatment for opiate addiction. But the guidelines only recommend precautions. They do not prohibit methadone use in any circumstance. In fact, failure to observe safety recommendations for methadone could result in it being yanked by the FDA---maybe not for the critically important niche of opiate addiction treatment, but a ban of use for chronic pain could occur as more reports trickle in. (That’s exactly what happened to cisapride, a drug known to cause torsade but which might still be on the market today had docs followed the warnings).
By the way, the guideline writers at the ACP aren’t the only ones concerned about methadone’s cardiac risks. The FDA issued this warning and the Center for Education and Research on Therapeutics, the leading repository of QT prolonging drugs, has placed methadone in the highest risk category.